Geometry & Topology

Sweeping out sectional curvature

Dmitri Panov and Anton Petrunin

Full-text: Open access

Abstract

We observe that the maximal open set of constant curvature κ in a Riemannian manifold of curvature κ or κ has a convexity-type property, which we call two-convexity. This statement is used to prove a number of rigidity statements in comparison geometry.

Article information

Source
Geom. Topol., Volume 18, Number 2 (2014), 617-631.

Dates
Received: 29 March 2013
Revised: 7 September 2013
Accepted: 28 September 2013
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513732754

Digital Object Identifier
doi:10.2140/gt.2014.18.617

Mathematical Reviews number (MathSciNet)
MR3159972

Zentralblatt MATH identifier
1296.53091

Subjects
Primary: 53C24: Rigidity results
Secondary: 53C20: Global Riemannian geometry, including pinching [See also 31C12, 58B20]

Keywords
rigidity comparison geometry

Citation

Panov, Dmitri; Petrunin, Anton. Sweeping out sectional curvature. Geom. Topol. 18 (2014), no. 2, 617--631. doi:10.2140/gt.2014.18.617. https://projecteuclid.org/euclid.gt/1513732754


Export citation

References

  • A D Aleksandrov, Vnutrennyaya Geometriya Vypuklyh Poverhnosteĭ, OGIZ, Moscow-Leningrad, (1948)
  • S B Alexander, I D Berg, R L Bishop, Geometric curvature bounds in Riemannian manifolds with boundary, Trans. Amer. Math. Soc. 339 (1993) 703–716
  • S B Alexander, V Kapovitch, A Petrunin, Alexandrov geometry Available at \setbox0\makeatletter\@url http://www.math.psu.edu/petrunin {\unhbox0
  • S Brendle, F C Marques, A Neves, Deformations of the hemisphere that increase scalar curvature, Invent. Math. 185 (2011) 175–197
  • S V Buyalo, Volume and fundamental group of a manifold of nonpositive curvature, Mat. Sb. 122(164) (1983) 142–156 In Russian; translated in Math. USSR-Sbornik 50 (1985) 137–150
  • J Cheeger, D G Ebin, Comparison theorems in Riemannian geometry, AMS Chelsea Publishing (2008)
  • M Gromov, Sign and geometric meaning of curvature, Rend. Sem. Mat. Fis. Milano 61 (1991) 9–123
  • F Hang, X Wang, Rigidity theorems for compact manifolds with boundary and positive Ricci curvature, J. Geom. Anal. 19 (2009) 628–642
  • J Lohkamp, Global and local curvatures, from: “Riemannian geometry”, (M Lovrić, M Min-Oo, M Y-K Wang, editors), Fields Inst. Monogr. 4, Amer. Math. Soc. (1996) 23–51
  • J Lott, On the long-time behavior of type-III Ricci flow solutions, Math. Ann. 339 (2007) 627–666
  • M Min-Oo, Scalar curvature rigidity of asymptotically hyperbolic spin manifolds, Math. Ann. 285 (1989) 527–539
  • M Min-Oo, Scalar curvature rigidity of certain symmetric spaces, from: “Geometry, topology, and dynamics”, (F Lalonde, editor), CRM Proc. Lecture Notes 15, Amer. Math. Soc. (1998) 127–136
  • A Petrunin, W Tuschmann, Diffeomorphism finiteness, positive pinching, and second homotopy, Geom. Funct. Anal. 9 (1999) 736–774
  • R Schoen, S T Yau, Proof of the positive mass theorem, II, Comm. Math. Phys. 79 (1981) 231–260
  • E Witten, A new proof of the positive energy theorem, Comm. Math. Phys. 80 (1981) 381–402
  • V A Zalgaller, On deformations of a polygon on a sphere, Uspehi Mat. Nauk 11 (1956) 177–178
  • W Ziller, Examples of Riemannian manifolds with non-negative sectional curvature, from: “Surveys in differential geometry, Vol. XI”, (J Cheeger, K Grove, editors), Surv. Differ. Geom. 11, International Press (2007) 63–102